Alert archive / Hawaii / Wind Advisories in 2018
Wind Advisory 3, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Jan 19, 2018, 3:22 AM HST for Hawaii County, Hawaii. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jan 19, 2018, 3:22 AM HST (13:22 UTC)
- Expired
- Jan 19, 2018, 3:50 PM HST
- In force
- 12 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 585 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
070 WWHW70 PHFO 191322 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 322 AM HST Fri Jan 19 2018 ...LOCALLY STRONG WINDS CONTINUE ACROSS KOHALA TODAY... .Strong and gusty winds will continue to blow across the Kohala district of the Big Island this morning and into the afternoon. HIZ026-200230- /O.CAN.PHFO.HW.W.0001.000000T0000Z-180119T1600Z/ /O.NEW.PHFO.WI.Y.0003.180119T1322Z-180120T0400Z/ Kohala- 322 AM HST Fri Jan 19 2018 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 PM HST this evening. The High Wind Warning has been cancelled. * LOCATIONS...Over the Kohala district of the Big Island with the strongest winds over and downslope to the west of the mountains including Kamuela, Waikoloa and Kawaihae. * WINDS...Northeast 25 to 40 mph with localized gusts over 50 mph. * TIMING...Through this afternoon. * IMPACTS...Winds this strong can down tree branches and cause power outages. Driving will also be difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid travel if possible. Postpone hikes in the forest and tent- camping. Stay away from downed power lines and be prepared for power outages. Secure lawn furniture and other outdoor objects that could be blown around. Be careful opening and closing doors. && $$ HIZ001>021-023>025-027-191430- /O.CAN.PHFO.WI.Y.0002.000000T0000Z-180119T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains-Molokai Windward- Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-Kona-South Big Island- Big Island North and East-Big Island Interior- 322 AM HST Fri Jan 19 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the Wind Advisory. Strong wind speeds have decreased across the state as the high pressure center to the northeast continues to move away from the islands. $$
1 follow-up statement
475 WWHW70 PHFO 200150 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 350 PM HST Fri Jan 19 2018 HIZ026-200300- /O.CAN.PHFO.WI.Y.0003.000000T0000Z-180120T0400Z/ Kohala- 350 PM HST Fri Jan 19 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the Wind Advisory for the Kohala area of the Big Island. Winds have subsided below the advisory threshold. $$ Donaldson
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 18, 8:31 PM HST, 6 hours 51 minutes earlier.
Area forecast discussion, Jan 18, 8:31 PM HST, 6 hours 51 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 831 PM HST Thu Jan 18 2018 .SYNOPSIS... A strong high pressure center located north-northeast of Oahu this evening will continue to drift eastward away from the state. Expect the windy weather across the Hawaiian Islands to continue through the overnight hours. Wind speeds will weaken tomorrow morning as the high moves far enough away from the state to allow land and sea breezes to develop along southern and western slopes of all islands from Saturday onward. Two bands of unstable clouds are moving westward across each island tonight with enhanced cloud ceilings and scattered shower activity mainly along windward mountains and slopes. For next week, light east to southeast wind directions will shift to southeasterly by Wednesday with southerly flow possible by the end of the week as a cold front approaches the islands from the northwest. && .DISCUSSION... Strong and gusty trade winds will continue through the overnight hours as the strong high pressure center 800 to 1000 miles north-northeast of Hawaii continues to move eastward away from the state. A low pressure area with a cold front will move into the Central Pacific helping to weaken the high pressure ridge axis over the islands. This shifting large scale pressure pattern will weaken the local pressure gradient over the Hawaiian Islands and cause a decrease in wind speeds starting tomorrow morning. A high wind warning remains in effect for the Kohala district of the Big Island through the overnight hours with wind gusts greater than 60 MPH reported by local observations. A wind advisory also remains in effect for the rest of the state until tomorrow morning. The Kohala district High Wind Warning will probably be downgraded to wind advisory conditions by tomorrow morning. The wind advisory elsewhere may need to be extended for some wind favored locations as the wind speeds gradually recede. The evening forecast continues to match current conditions with no evening updates expected. Saturday and Sunday...A decreasing wind trend will develop as the high pressure ridge north of the islands weakens substantially. A weakening cold frontal boundary will stall just 200 miles northwest of Kauai as wind directions range from east to southeast over the islands. Lighter east to southeast wind speeds will allow on-shore sea breezes to develop along the western and southern slopes of all islands by Saturday afternoon with off- shore land breezes developing by Saturday night. Southeasterly wind flow may aloft and weak sea breezes may keep shower activity for most areas more isolated. Monday and Tuesday...The ridge aloft remains weak with light east to southeasterly winds. Meanwhile an upper level low shown on the 500 mb chart is expected to drift into the Hawaiian Islands. This low will set up around 300 miles northeast of the islands likely enhancing upstream shower activity especially for the northern islands of Kauai and Oahu. Forecast guidance on the intensity of this upper level low between the European (ECMWF) models showing a deeper system and the American (GFS) models showing a weaker system are large enough to keep the chances for precipitation impacts in the fair range at this point. Wednesday through next Thursday...A deeper low pressure system is forecast to sweep across the Central Pacific with a cold front approaching the islands from the northwest. Wind directions will veer towards the south by Thursday as pressure gradients shift ahead of this next frontal system. Both global weather models are in good agreement with this deeper solution and therefore we should expect higher chances for showers along prefrontal convergence bands in this developing weather pattern. Stay tuned. && .AVIATION... Strong trade winds are producing moderate to severe turbulence near and downwind of island terrain, and thus AIRMET TANGO continues. This AIRMET also includes strong surface winds across all islands. VFR conditions will prevail, however passing clouds and showers will bring periods of MVFR conditions. No mountain obscuration is anticipated, but a band of low clouds affecting windward sections of the islands may cause problems later. Overnight observations will be monitored for its possible occurrence. && .MARINE... A Gale Warning (GW) remains in effect this evening for the typically windy waters sensitive to the trade winds. The GW is good through 6am HST Friday morning, and this timing looks good at this point as the trades are expected to begin weakening tonight. The areas of the GW will ease to Small Craft Advisory (SCA) level winds, and this SCA is slated to continue through Friday afternoon. There is a good possibility that the SCA will be extended through Friday night, and maybe Saturday, as described below. The SCA cover the rest of the Hawaiian coastal waters, but some zones will be canceled at 6 am HST Friday as the trades soften. A strong, broad surface high of 1037 mb is the system responsible for the strong and blustery trade winds. This high, located some 850 nm NNE of the islands this evening, will continue to moving east, further away from the islands. This will cause the trades to soften, and veer toward the east and southeast over the weekend. A High Surf Advisory (HSA) remains in effect for east facing shores through tomorrow night, but may need to be extended into weekend due to a large area of moderate to strong trades east of the islands, despite the trades trending down locally. Surf heights of around 8 feet will likely hold through Sunday for the east facing shores. Further more, the SCA may be extended into Sunday as well for waters exposed to this to the combination of the winds and elevated seas associated with this easterly swell. Surf will remain below advisory levels for the remaining shoreline through this weekend. A small northwest swell (330 degrees) is expected arrive Saturday night, and be reinforced with a moderate west- northwest (300 degrees) swell on Sunday night through Monday. The latter swell may warrant a HSA for the north facing shores of some of the smaller islands. && .HFO WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 6 AM HST Friday for Niihau-Kauai-Oahu- Molokai-Lanai-Kahoolawe-Maui Windward West-Maui Leeward West- Maui Central Valley-Windward Haleakala-Leeward Haleakala-Kona- South Big Island-Big Island North and East-Big Island Interior. High Surf Advisory until 6 PM HST Friday for Kauai Windward-Oahu Koolau-Olomana-Molokai Windward-Maui Windward West-Windward Haleakala-South Big Island-Big Island North and East. High Wind Warning until 6 AM HST Friday for Kohala. Gale Warning until 6 AM HST Friday for Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island Southeast Waters. Small Craft Advisory until 6 PM HST Friday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Channel-Oahu Windward Waters- Kaiwi Channel-Maui County Windward Waters-Big Island Windward Waters. Small Craft Advisory until 6 AM HST Friday for Kauai Leeward Waters-Oahu Leeward Waters-Maui County Leeward Waters. && Discussion...Bohlin Aviation...Powell Marine...Lau
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.